Alert archive / Montana / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Great Falls, MT

July 26, 20237 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 26, 2023, 2:37 AM MDT for 7 counties in Montana. It took effect at Jul 26, 2023, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2023, 2:37 AM MDT (08:37 UTC)
In effect from
Jul 26, 2023, 12:00 PM MDT
Expired
Jul 26, 2023, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Glacier County, MT, Hill County, MT, Liberty County, MT, Phillips County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 126 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3026 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS85 KTFX 260837
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
237 AM MDT Wed Jul 26 2023

MTZ112-113-270300-
/O.NEW.KTFX.FW.W.0002.230726T1800Z-230727T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
237 AM MDT Wed Jul 26 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 112 AND 113...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty and Hill and Blaine Counties.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Dry and breezy conditions today can support for rapid
  wildfire spread from any fires that start. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
607 
WWUS85 KTFX 261815
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1215 PM MDT Wed Jul 26 2023

MTZ112-113-270300-
/O.CON.KTFX.FW.W.0002.000000T0000Z-230727T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
1215 PM MDT Wed Jul 26 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112 AND 113...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty and Hill and Blaine Counties.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Dry and breezy conditions today can support for rapid 
  wildfire spread from any fires that start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
838 
WWUS85 KTFX 270250
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
850 PM MDT Wed Jul 26 2023

MTZ112-113-270400-
/O.EXP.KTFX.FW.W.0002.000000T0000Z-230727T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
850 PM MDT Wed Jul 26 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND
113...

The gusty westerly winds that blew across the Hi-Line today have
been decreasing this evening. Although many locations there still 
have relative humidity below 20 percent, the humidity is starting 
to recover. Therefore, the Red Flag Warning is being allowed to
expire.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 25, 11:38 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 25, 11:38 PM MDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1138 PM MDT Tue Jul 25 2023

Updated Aviation Discussion

.SYNOPSIS...

The breezy westerly winds the area experienced today have ushered
in some slightly cooler air into the area, which will result in
highs in the 80s the next few days. In addition to the cooler air,
some smoke will filter through the area, thanks to some fires
that have started to the west. Aside from an isolated
thunderstorm, expect mostly sunny skies on Wednesday.

&&

.DISCUSSION...

No significant changes needed to current overnight forecast
period.

The few thunderstorms that developed over the mountains of
Central Montana dissipated after 7 pm. As mentioned in the Fire
Weather section, winds have decreased across the area and
humidity has mostly recovered above 20 percent, so the Red Flag
Warning for North Central and Central Montana has been allowed to
expire at 9 pm. Some high resolution models indicate a chance
that a few showers and thunderstorms may redevelop off the Little
Belt and Snowy Mountains of Central Montana after midnight and
move northeast over Fergus County. While this is not uncommon
during these warmer overnight periods due to lingering elevated
convection, the lack of significant activity today casts doubt
that additional convection will develop. Have therefore kept the
chance on the low side.

&&

.AVIATION...
1138 PM MDT Tue Jul 25 2023 (26/06Z TAF Period)

Area remains under a moderate west-southwest flow aloft some with
VFR conditions prevailing through the TAF period under mainly clear
skies with some scattered mid-level cloud cover at times. A few
showers have developed in the KLWT vicinity and will track near that
terminal overnight with potential for brief rainfall and possibly
some isolated lightning. A few isolated showers or thunderstorms may
develop again over the terrain of central and SW MT Wednesday
afternoon/evening. Westerly surface winds will increase again at
most terminals Wednesday afternoon with gusts mostly in the 25-35kt
range. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

The Red Flag Warning was allowed to expire at 9 pm MDT, as winds
have decreased, relative humidity has mostly recovered above 20
percent, and any isolated thunderstorms that developed earlier
have dissipated.

Breezy to windy conditions with low afternoon humidity will
maintain elevated fire weather conditions through Wednesday
before winds relax Wednesday evening. The probability for
widespread sustained wind greater than 20mph is greatest (>50%)
again for areas along the Canadian border on Wednesday. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 614 PM MDT Tue Jul 25 2023/

The upper level ridge that brought the hot temperatures to
Montana over the last few days is currently breaking down as an
upper level trough slides through the area. This is resulting in
some breezy conditions across the area, with some locations
across the plains gusting to around 30 mph, especially along the
Hi- Line. These gusty winds, along with low RH values, are
creating some increased fire danger across the area, which has
prompted the issuance of Red Flag Warnings, which will remain in
effect through 9 PM this evening. In addition to producing gusty
winds, this trough will provide just enough instability and lift
to allow for a few showers and thunderstorms to develop. While
there is enough moisture for these storms to form, the very dry
air in the mixing layer will make it hard for much of the rain
from these showers and storms to reach the ground, so they may be
more efficient at generating wind than they are at producing
rainfall. These showers and storms should generally dissipate
after sunset, though a few may be able to continue into the
overnight hours thanks to some elevated instability.

Wednesday will be another breezy day across the area as the axis
of the upper level trough makes its way through the area. This
will keep fire weather conditions elevated, but critical
conditions are not expected to be widespread at this time. With
this in mind, I have held off on any additional Fire Weather
Watches/Red Flag Warnings, though this may need to be re-
evaluated for areas downslope of Glacier National Park.
Temperatures will be a few degrees cooler than today as the core
of the cooler air moves in, though there may still be just enough
instability to allow for an isolated shower or thunderstorm to
develop during the afternoon hours.

Beyond Wednesday, the upper level flow will be mostly
zonal/westerly as the ridge will remain suppressed. Temperatures
will reach their minimum on Thursday, with highs generally in the
low to mid 80s across the plains, though the Southwest Valleys
should still reach the upper 80s. Temperatures will rise a few
degrees on Friday, but will largely be similar to Thursday.

As we head into the weekend, upper level ridging will begin to
build into the area, allowing temperatures to warm back up, with
most locations reaching the upper 80s to low 90s. With the ridge
overhead through the weekend, expect conditions to remain
relatively similar into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  86  51  83 /   0   0  10  10
CTB  49  80  45  79 /   0   0   0   0
HLN  58  90  57  88 /   0   0  10  10
BZN  53  91  50  89 /   0  10  10  10
WYS  48  81  49  82 /   0   0  10  10
DLN  49  88  47  87 /   0  10   0  10
HVR  57  87  51  85 /   0   0  10   0
LWT  55  85  52  83 /  20  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.